Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Topeka, KS

May 18, 1998Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 1998, 10:37 PM CDT for Ottawa County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1998, 10:37 PM CDT (03:37 UTC)
Expired
May 18, 1998, 11:10 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 10:55 PM CDTThunderstorm Wind 56Minneapolis, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3006 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 190337 RRA
SVRTOP
KSC143-190410-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1037 PM CDT MON MAY 18 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1110 PM CDT

* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 40 MILES SOUTHWEST OF CONCORDIA...MOVING EAST
  AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  ADA
  DELPHOS
  MINNEAPOLIS
  BENNINGTON
  TESCOTT


THIS STORM HAS A HISTORY OF DAMAGING WIND.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

PF/SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:32 PM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, May 18, 3:32 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT MON MAY 18 1998

...THUNDERSTORM CHANCES AND TEMPERATURES MAIN FORECAST CONCERNS
THROUGH WEDNESDAY...

19Z SURFACE MAP SHOWS TROUGH EXTENDING FROM CENTRAL NEBRASKA INTO
CENTRAL KANSAS. COLD FRONT WORKING SOUTHEAST ACROSS NEBRASKA AS WELL.
DRIER AIR HAS TEMPORARILY MOVED INTO PORTIONS OF CENTRAL KANSAS AND
ALLOWED TEMPERATURES TO ROCKET INTO THE MIDDLE 90S. EXPECT WINDS TO
BACK AGAIN TO THE SOUTH/SOUTHEAST AGAIN AFTER SUNSET WITH INCREASING
DEWPOINTS...KEEPING OVERNIGHT LOWS IN THE MIDDLE 60S TO NEAR 70 EAST.

WENT WITH COMPROMISE ON ETA/AVN SOLNS THIS FORECAST AS FEEL ETA IS
TOO FAR SOUTH WITH THE COLD FRONT INTO NORTHERN KS TOMORROW AFTERNOON
AND THE AVN IS TOO FAR NORTH. ALSO FEEL ETA COOLS TEMPERATURES ALOFT
TOO QUICK JUST TO OUR NORTH ACROSS NEBRASKA. ALTHOUGH FEEL LATE
AFTERNOON/EVENING CONVECTION COULD INITIATE ACROSS NEBRASKA AND MOVE
EAST-SOUTHEAST INTO FAR NORTHERN/NORTHEAST KANSAS DURING THE NIGHT
WHICH IS A LITTLE FURTHER NORTH THAN ETA...BUT NOT NEARLY AS FAR
NORTH AS AVN SOLN. WILL KEEP FORECAST DRY ACROSS THE CWA TONIGHT AND
TUESDAY...FEELING CONVECTION FAR WEST WILL NOT HOLD THROUGH THE NIGHT
TO MAKE NORTHCENTRAL PORTIONS. WILL FIRST INTRODUCE POPS...HIGHER
NEAR THE NEBRASKA BORDER...TUESDAY NIGHT AND CONTINUE INTO WEDNESDAY
AS POSSIBLE MCS GETS GOING TO THE NORTH OF FRONT AND MOVES
EAST/SOUTHEAST IN DIFFLUENT THICKNESS PATTERN. FEEL BEST THREAT OF
CONVECTION IS TO THE NORTH OF CWA...BUT WILL DECREASE POPS NORTHEAST
TO SOUTHWEST ACROSS THE CWA AS CONVECTION MAY CLIP NORTHEAST DURING
THE NIGHT AND LINGER INTO WEDNESDAY. EXPECT CAP TO HOLD OVER THE
EASTCENTRAL.

FEEL TEMPERATURES WILL BE CLOSER TO AVN FOR HIGHS THROUGH WEDNESDAY
OVER FWC GUIDANCE...ALTHOUGH DONT SEE AS WARM A TEMPS IN THE WESTERN
CWA AS THIS AFTERNOON WITH HIGHER DEWPOINTS EXPECTED AND MORE OF A
SOUTH/SOUTHEAST TRAJECTORY.

.TOP...NONE.

SW

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.